Change search
ReferencesLink to record
Permanent link

Direct link
Reproduction numbers for epidemic models with households and other social structures II: Comparisons and implications for vaccination
Stockholm University, Faculty of Science, Department of Mathematics.
Number of Authors: 3
2016 (English)In: Mathematical Biosciences, ISSN 0025-5564, E-ISSN 1879-3134, Vol. 274, 108-139 p.Article in journal (Refereed) Published
Abstract [en]

In this paper we consider epidemic models of directly transmissible SIR (susceptible -> infective -> recovered) and SEIR (with an additional latent class) infections in fully-susceptible populations with a social structure, consisting either of households or of households and workplaces. We review most reproduction numbers defined in the literature for these models, including the basic reproduction number R-0 introduced in the companion paper of this, for which we provide a simpler, more elegant derivation. Extending previous work, we provide a complete overview of the inequalities among these reproduction numbers and resolve some open questions. Special focus is put on the exponential-growth-associated reproduction number R-r, which is loosely defined as the estimate of R-0 based on the observed exponential growth of an emerging epidemic obtained when the social structure is ignored. We show that for the vast majority of the models considered in the literature R-r >= R-0 when R-0 >= 1 and R-r <= R-0 when R-0 <= 1. We show that, in contrast to models without social structure, vaccination of a fraction 1 - 1/R-0 of the population, chosen uniformly at random, with a perfect vaccine is usually insufficient to prevent large epidemics. In addition, we provide significantly sharper bounds than the existing ones for bracketing the critical vaccination coverage between two analytically tractable quantities, which we illustrate by means of extensive numerical examples.

Place, publisher, year, edition, pages
2016. Vol. 274, 108-139 p.
Keyword [en]
SIR epidemic, Household, Social structure, Basic reproduction number, Vaccination, Exponential growth rate
National Category
Probability Theory and Statistics
URN: urn:nbn:se:su:diva-130124DOI: 10.1016/j.mbs.2016.01.006ISI: 000373545200011PubMedID: 26845663OAI: diva2:929490
Available from: 2016-05-18 Created: 2016-05-09 Last updated: 2016-05-18Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full textPubMed

Search in DiVA

By author/editor
Trapman, Pieter
By organisation
Department of Mathematics
In the same journal
Mathematical Biosciences
Probability Theory and Statistics

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 137 hits
ReferencesLink to record
Permanent link

Direct link